It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Thyroid Disorders Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 12-04-2001, 12:06 AM   #1
Newbie
(female)
 
Join Date: Dec 2001
Location: Arlington, TX USA
Posts: 7
momidawn HB User
Changes in Armour Dosage?

Hello everyone! I'm so happy to have found this board! I have been suffering with these hypo thyroid symptoms for years, and have always been told my tests were normal. Sounds like I'm not alone! I have been working with a doc who agreed a trial for Armour Thyroid, and I felt really good at first - lots of energy - losing weight! and the past week or so, I've started to feel tired and gain weight again. I have a dr. appt this Fri, but just curious if anyone here knows if your body can "get used" to a dose and then you have to raise it? or how does this usually work?

Thanks for any input!

 
Sponsors Lightbulb
   
Old 12-04-2001, 10:39 AM   #2
Senior Veteran
(female)
 
Tree Frog's Avatar
 
Join Date: Oct 2000
Location: USA
Posts: 875
Tree Frog HB UserTree Frog HB UserTree Frog HB UserTree Frog HB UserTree Frog HB UserTree Frog HB UserTree Frog HB UserTree Frog HB UserTree Frog HB UserTree Frog HB UserTree Frog HB User
Re: Changes in Armour Dosage?

Hi and welcome, momidawn,

One can have those symptoms from having too much med, or just from holiday eating and stress.
Cold weather and other stress can raise the ammount of thyroid one needs at the time. Thyroid needs fluctuate. But after a few months on the med, your body should have a store of thyroid for those fluctuations. You may want to give the dose more time.
How long have you been at the present dose?

It is very important to NOT try to use med to get weight loss, though when you are at your personal normal thyroid level, then the hypo weight gain should also level off. The med only ALLOWS weight loss, it does not necessarily create it, and if it does, then one is usually on too high of a dose...there are too many other variables with fat gain to pin it all on thyroid.

Hyperthyroidism is dangerous to the heart and weight loss is a symptom, so please discuss this with your doctor if you think the weight fluctuation is related to thyroid med.
Please let us know what he says and how it goes for you! TF

 
Sponsors Lightbulb
   
Old 12-04-2001, 11:32 AM   #3
Newbie
(female)
 
Join Date: Dec 2001
Location: Arlington, TX USA
Posts: 7
momidawn HB User
Re: Changes in Armour Dosage?

Thanks for the reply! No, I'm not taking the thyroid med for weight loss specifically. I have a long list of other symptoms. It's just that the fatigue and unexplained weight gain were the most frustrating to me. I've not had any change in my eating or sleep patterns (even through the holidays), that's why I was wondering about the meds. I've been on this doseage for one month.

I'll let ya know what the doctor says on Friday!
Thanks again!

 
Old 12-04-2001, 11:34 AM   #4
Senior Veteran
(male)
 
Join Date: Aug 2001
Location: Euless, TX
Posts: 1,639
Meep HB UserMeep HB UserMeep HB User
Re: Changes in Armour Dosage?

Tree Frog gave one look at it and may be right on track, but I'll give another angle. It is worth discussing all options with your doctor and getting the proper blood work will tell you what you need to know. The tests that will tell you what you need to know are the Free T3 and Free T4 tests.

I take Armour also and went through that slump after a while. Armour has a different ratio of T4 to T3 than humans generally require. It works very well for some, but for most people it does just what you described. Your blood tests may be normal, but it is VERY likely that your T3 is normal or high normal while your T4 is LOW normal or even below the scale. If your doctor is going by TSH alone, then it is likely that your T3 is about the middle of the scale and T4 is rock bottom. If Tree Frog is right, then your T3 is likely over the scale, and your T4 is normal, though at this point, your TSH would be suppressed rather than normal.

Most people feel better when both of these hormones are at similar points in their respective lab ranges. The fix is to add a small amount of Synthetic T4 (Unithroid, Synthroid, Levoxyl, etc.) so that you nudge the level of T4 back where it should be.

For me, the magic combination happens to be 3 grains of Armour (180mg) and .025 Unithroid. For me, this has both my T3 and T4 at about 70% or so of their lab ranges. I have spoken to others who need less or more of one or the other or both, but the idea is to get your T4 back up some. Have your doctor start you by adding the smallest dose you can of T4 and re-check Free T3 and Free T4 levels 6 weeks later. If neded, work your way up .025 or so at a time. Sometimes this also means slightly lowering your Armour dosage, too.

If your doctor isn't keen on the idea of adding a second thyroid pill to your daily regimin (some aren't familiar or comfortable with combining meds or don't want to mess with the more complicated dosing that is required), there are a few things you can do that may help:

Make SURE you are taking your Armour on an empty stomach and waiting at least an hour to eat or taking it two or more (the more the better) hours after you eat. Taking your meds with foods or too close to when you eat blocks the absorbtion of T4, but not T3, further compounding the problem of Armour being at the wrong ratio.

Make sure that you aren't taking any supplements with Calcium, or Iron with within 4 hours of taking yout Armour. Again, waiting longer is better.

Make sure you are not eating Soy. Soy suppresses your thyroid (assuming it is still functioning some) and also causes yout thyroid hormones to bind to proteins in your blood (Thyroid Binding Globulin) So that they are not available for your body to use. Soy is in LOTS of things that you would not think of, so it helps to read labels. One example is Peanut Butter (Peanut oil is more profitable to sell than Soy, so they press the oil out of the peanuts to sell, then add soybean oil to make most brands of peanut butter). I have not seen a margarine on the market that isn't made from soybean oil. Butter is actually better for you, thyroid-wise. Those are just two common examples that are in almost every home.

Best of health to you!

Meep<p>[This message has been edited by Meep (edited 12-04-2001).]

 
Old 12-04-2001, 10:25 PM   #5
Newbie
(female)
 
Join Date: Dec 2001
Location: Arlington, TX USA
Posts: 7
momidawn HB User
Re: Changes in Armour Dosage?

Thanks Meep! Wouldn't ya know... I've been taking my calcium supp and my multi w/extra iron about 2 hrs after my Armour (which I take first thing on empty stomach). I also eat peanut butter almost daily in some form or another. I'm going to try taking the supps later and eliminate the peanut butter to see what happens.

I'll also suggest the two types of meds to my doc to see what he says. He's very open minded when I bring in things I've researched.

Thanks alot!

 
Old 12-05-2001, 09:59 PM   #6
Newbie
(female)
 
Join Date: Dec 2001
Location: Arlington, TX USA
Posts: 7
momidawn HB User
Re: Changes in Armour Dosage?

Thanks for all the info! I'll have to try that Kroger peanut butter... I was afraid I'd have to give it up completely :-( I would like more info on the group, so I'm going to check out the board you mentioned.

thanks again!

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Need help with Armour dosage, please.... lacalla Thyroid Disorders 78 12-12-2008 09:24 AM
Anyone better on Synthroid than Armour? librarygirl2 Thyroid Disorders 14 03-22-2007 08:38 AM
Has anyone switched from Armour to Synthroid? Insomnia... boata Thyroid Disorders 3 02-26-2007 03:16 PM
Armour what might be going on Marie57 Thyroid Disorders 2 01-07-2007 05:04 PM
MAJOR Armour Confusion!! fusionqueen Thyroid Disorders 11 12-04-2006 06:48 AM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Sign Up Today!

Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

I want my free account

All times are GMT -7. The time now is 04:01 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!